PSP Association

Sinemet and PSP

My husband was diagnosed with Parkinson's disease in 2016 at age 68. Subsequently, he was started on therapy with Sinemet and developed episodic periods of shortness of breath that were distressing to both him and me. Cardiac and pulmonary workups did not reveal an etiology for the shortness of breath, but the neurologist did not want to blame the Sinemet as the cause. Several months later, he saw a another neurologist (a movement disorder specialist) for a second opinion on his condition. The second neurologist feels he has PSP and said the shortness of breath could be either "wearing off" between doses or a respiratory dyskinesia resulting from the Sinemet.

We opted to stop the Sinemet and the shortness of breath resolved, so my husband is reluctant to restart it. However, his condition seems to be progressing at a faster rate.

I know that PSP progresses faster than Parkinson's, but has anyone found Sinemet to provide much help and for how long?

14 Replies
oldestnewest

Sinemet didn't help. My guy reported increased dizziness while using it, although it may not have been caused by the drug. He discontinued taking it anyway.

Reply

My husband has not found Sinemet to be much help either. His disease has also progressed rapidly. We continue to give it to him when he wakes each morning because he has developed rigidity in his back making it hard to get him up. Unfortunately , I can’t honestly say it helps,

He also is short of breath when we get him up etc. The shortness of breath comes sometimes 7 hours after the Sinemet. Thanks for your post, I am going to mention it to his neurologist .

Karyn

Reply

My guy went through all the Parkinson meds at the highest dosage to rule out Parkinson before he they diagnosed him with PSP and sorry to say none of them made a difference in anyway.Do ask away here,wealth of information and first hand knowledge.

Dee in BC

1 like
Reply

My husband had CBD not PSP. He was put on Sinamet and had bad bouts of dizziness, nausea and sleepiness. Did not find it helped at all, and discontinued it as quality of life was reduced with use.

He already had asthma, high blood pressure and a pacemaker to correct electrical problems with his heart.

He was put on Madopar instead. As dose was increased, I found his BP was erratic and we found it dropped dramatically when he stood. Could be these effects were due to CBD but nothing was investigated.

Hope you find something that helps in your case.

Hugs

Jen xxx

Reply

My hubby has PSP, initially back in 2011 diagnosed as Parkinson. He also had high blood pressure for a long time. After the diagnosis we noticed that he was complaining about dizziness a lot, his BP was on the low side most of the time, the neurologist stopped the BP medicine, his dizziness stopped. You may want to check it out.

As for the sinemet he continues to take it without any side effect. The neurologist thinks no harm in continuing it. So it goes. These days he is wheel chair bound most of the time, sleeps a lot. Not talking. PSP is horrible, hopefully, one of these days, we will find a medicine which can help the PSP patients.

Reply

Sinamet wasn’t of much value.

Reply

My husband took sinemet. He felt it helped stiffness. I'm not sure.

1 like
Reply

I was originally on Sinemet for Parkinson's since then, PSP My neurologist took me off the Sinemet. The big difference I've noticed is my double vision has been cut in half since I got off of it. I put my self back on it for 10 day's and the double vision started to get bad again..Needless to say. I'm off it for good. I do wish they'd come up with something that workes...

Reply

I've been on Simenet for 3+ years now... fortunately with no side effects. My rigidity is manageable most days... about a 7 out of 10 on what I call my stiffness scale. I shudder to think how I would feel otherwise. So for me, I think I'm "better" on it, than without it. My movement disorders specialist said that it's helpful in about one third of PSP cases, so I guess it's kind of crap shoot. As for the pulmonary dyskinesia... I have that too. The respirologist said that the muscles that the control inhale and exhale movements are only working at 30-40% of their capacity and told me in my case that was directly PSP related.

Tim

Reply

Dear Teresa 1988, I have posted on this subject many times. Look up on the internet dystonia-foundation.org. It tells you there about the stiffness etc. Then look up sinemet and side effects and it's relationship re side effects. Sinemet it seems is a very bad idea for people with PSP and from my experience the information given by the doctors on these sites is correct. The main problem is that once the symptoms manifest as a result of the sinemet, in our case they are irreversible. Look it up to inform yourself from a sound source. Our problem seems to be that at the beginning of the PSP symptoms appearing the first attack by the medics is to treat it as Parkinson's for which sinemet works. Once started it seems it is never stopped probably because we hope it will help in some way. As I say, look it up. Best wishes. A

Reply

Sinemet or other PD medications did not help.

Reply

Jack takes sinemet and amantadine. They are helping a bit. Sinemet wears off very quickly, I understand. My husband says 1 and1/2 hours. The amantadine works with it somehow in our case. We played with changes and are sticking now to every four hours 2 1/2 tabs Sinemet and twice a day amantadine. Nuero said last visit you can take lots of sinemet - I've never been one for lots of anything😆 Neurologists included😄 The help we get is not with mobility it's more with 'brightness' to steal a descriptive word from another poster😉

Reply

i have been prescribed dosage of 6 sinemet 25mg/100mg per day--i get headaches sometimes caused by it so i just ease off on those days generally has little positive effect but i keep taking it because it may buy me some time

Reply

Thank you all for your replies. Seems most of you have not found it to be helpful. Will see what his doctor has to say in a few weeks, but I am confident Sinemet was the culprit since the shortness of breath symptoms resolved with discontinuation. I am all in for medications that help, but if they only bring other (distressing) symptoms, then one has to pick their battles.

Thanks again!

Reply

You may also like...